Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS San Diego, CA

February 18, 2004Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 18, 2004, 3:18 PM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 204 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2004, 3:18 PM PST (23:18 UTC)
Expired
Sep 9, 2004, 6:15 PM PDT
In force
204 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 71 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 182320
FFWSGX
CAC065-071-190045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 PM PST WED FEB 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...RUBIDOUX...RIVERSIDE...NORCO
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...REDLANDS...
  HIGHLAND...COLTON

* UNTIL 445 PM PST

* AT 312 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER PEDLEY...OR ABOUT 4 MILES WEST OF RUBIDOUX...MOVING
  NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  4 MILES NORTHWEST OF GRAND TERRACE AT 330 PM PST
  3 MILES NORTHWEST OF COLTON...3 MILES SOUTHEAST OF RIALTO AT 335 PM
  PST
  3 MILES SOUTHEAST OF MUSCOY...6 MILES NORTHWEST OF LOMA LINDA AT
  340 PM PST
  9 MILES NORTHWEST OF REDLANDS AT 345 PM PST
  5 MILES NORTHWEST OF HIGHLAND AT 350 PM PST

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED 
OR BLOCKED.

FOOTHILL AND MOUNTAIN RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY 
BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY 
BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND 
PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR 
BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3396 11760 3383 11745 3408 11712 3424 11731
1 follow-up statement
000 
WGUS56 KSGX 092346
FFWSGX
CAC073-100115-
/X.NEW.KSGX.FF.W.0006.040909T2344Z-040910T0115Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
444 PM PDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA 
  IN THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS 

* UNTIL 615 PM PDT

* AT 445 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER NORTH CENTRAL SAN DIEGO COUNTY...OR ABOUT 31 MILES SOUTH OF
  PALM DESERT...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHEASTERN SAN DIEGO COUNTY AT 500 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3331 11661 3318 11647 3337 11614 3342 11638

$$

SMALL/ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 2:00 PM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 18, 2:00 PM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 PM PST WED FEB 18 2004

.SYNOPSIS...A STORM WILL MOVE OUT OF THE AREA TONIGHT WITH A SLIGHT
CHANCE REMAINING IN SAN DIEGO COUNTY. LOCALLY MODERATE RAIN STILL
POSSIBLE LATE THIS AFTERNOON THROUGH EVENING AS THE BACK EDGE OF THE
FRONT MOVES THROUGH. GUSTY WINDS WILL MAINLY BE IN THE MOUNTAINS AND
DESERTS WITH LOCALLY BREEZY CONDITIONS ELSEWHERE TONIGHT. HIGH
PRESSURE ALOFT WILL MOVE OVER ON THURSDAY. A SERIES OF STORMS WILL
MOVE THROUGH THE AREA EACH DAY FROM FRIDAY THROUGH TUESDAY. HIGH
PRESSURE WILL MOVE OVER ON WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STORM WEAKENING AS IT MOVES INTO THE AREA. FIRST PART OF FRONT NOT
PRODUCING MUCH RAIN IN THE AREA. GOOD EAST WINDS WITH LARGE DEW
POINT DEPRESSIONS KEEPING IT MOSTLY LIGHT. LARGE AREA OF SHOWERS
BEHIND FIRST RAIN BAND COULD STILL GIVE SOME MODERATE RAIN. FIRST
BAND OF RAIN THINNING AND RAIN WILL BE LESS THAN ANTICIPATED. WILL
KEEP SLIGHT CHANCE FOR EARLY THU MORNING FOR POSSIBLE TRAINING OFF
THE ISLANDS INTO SAN DIEGO COUNTY BUT THAT LOOKS RATHER SLIM NOW.
WILL GO SCATTERED SHOWERS EARLY IN SOUTH PART THEN SLIGHT CHANCE...
OTHERWISE SLIGHT CHANCE EARLY TONIGHT. RAIN AMOUNTS LOOK MORE LIKE A
QUARTER INCH IN THE COAST TO INLAND AREAS TO ONE HALF INCH
MOUNTAINS. RIDGE MOVES OVER THU. NEXT STORM EXPECTED FRIDAY
AFTERNOON. STORMS EXPECTED EACH DAY DURING THE WEEKEND. STORMS
FORECAST FOR MON AND TUE LOOK RATHER SIGNIFICANT ON CURRENT MODELS
WITH A DEEP COLD TROUGH MOVING OVER THE STATE. GUSTY WINDS PICKING
UP OVER THE MOUNTAINS AND DESERTS AND WIND ADVISORY LOOKS OKAY.
WINDS WILL SWITCH TO NORTHWEST TONIGHT. LOOKS COOL AND WET FRI
THROUGH TUE. HIGH PRESSURE MOVES OVER NEXT WED. WARMER THU THEN
COOLER WITH NOT MUCH CHANGE THROUGH TUE...THEN WARMER WED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...............LAXSPSSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...LAXESFSGX.
FLASH FLOOD WATCH.......................LAXFLSSGX.
WIND ADVISORY...........................LAXNPWSGX.
MARINE WEATHER STATEMENT................LAXMWSSGX.
SMALL CRAFT ADVISORY....................LAXCWFSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 18, 6:00 AM PST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 18 2004

CAZ042-043-048-050-055>058-060>062-191400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS IN SAN BERNARDINO AND SAN DIEGO
COUNTIES.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

ASTRONOMICAL HIGH TIDES COULD BRING MINOR TIDAL OVERFLOW AT THE
BEACHES.
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS.
REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SUNDAY AND SUNDAY NIGHT...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

MONDAY NIGHT AND TUESDAY...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION THIS AFTERNOON AND EVENING.

XXX666

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:46 PM PSTFlash Flood WarningSGXOrange, San Diego205 days

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.